Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 22, NWS Salt Lake City, UT

July 27, 2007Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 27, 2007, 3:50 PM MDT for Washington County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2007, 3:50 PM MDT (21:50 UTC)
Expired
Jul 27, 2007, 4:30 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 272150
SVRSLC
UTC053-272230-
/O.NEW.KSLC.SV.W.0022.070727T2150Z-070727T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 430 PM MDT

* AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WASHINGTON...OR ABOUT 7 MILES NORTHEAST OF ST GEORGE...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 15 NEAR WASHINGTON AT 352 PM MDT...
  7 MILES SOUTHWEST OF HURRICANE BY 410 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

LAT...LON 3726 11349 3712 11363 3684 11327 3703 11308

$$

BAS
2 follow-up statements
000 
WWUS55 KSLC 272210
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 PM MDT FRI JUL 27 2007

UTC053-272230-
/O.CON.KSLC.SV.W.0022.000000T0000Z-070727T2230Z/
WASHINGTON UT-
409 PM MDT FRI JUL 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTH CENTRAL WASHINGTON COUNTY...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WASHINGTON...OR ABOUT 8 MILES EAST OF ST GEORGE...MOVING
SOUTHEAST AT 15 MPH.

IN ADDITION TO HAIL AND DAMAGING WINDS...VERY HEAVY RAIN IS BEING 
REPORTED FROM THIS STORM. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN WASHINGTON COUNTY AT 420 PM MDT

LAT...LON 3726 11349 3712 11363 3684 11327 3703 11308

$$

BAS
000 
WWUS55 KSLC 272222
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 PM MDT FRI JUL 27 2007

UTC053-272232-
/O.EXP.KSLC.SV.W.0022.000000T0000Z-070727T2230Z/
WASHINGTON UT-
422 PM MDT FRI JUL 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHINGTON
COUNTY EXPIRES AT 430 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3726 11349 3712 11363 3684 11327 3703 11308

$$

BAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:00 PM MDT, 50 minutes earlier.

Area forecast discussion, Jul 27, 3:00 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT FRI JUL 27 2007

.SYNOPSIS...HIGH PRESSURE WILL CONTINUE TO SHIFT WEST INTO THE
GREAT BASIN. THIS WILL ALLOW A GRADUAL DRYING TREND TO SPREAD FROM
NORTHWEST UTAH INTO THE SOUTH THROUGH THE WEEKEND.

&&

.DISCUSSION...THE VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE
ACROSS THE FORECAST AREA WITH THE EXCEPTION OF NORTHWEST UTAH. DRY
AIR OVER CALIFORNIA AND NEVADA CONTINUES TO PUSH INTO NORTHWEST
UTAH. THIS REMAINS APPARENT ON SATELLITE WATER VAPOR IMAGERY AS WELL
AS IR IMAGERY AND MODEL OUTPUT. PW VALUES IN EXCESS OF 1 INCH PER
GOES DERIVED PW IMAGERY OVER SOUTHERN AND EASTERN UTAH REMAIN WITH A
TONGUE OVER EAST CENTRAL NEVADA ASSOCIATED WITH A WEAK SHORT WAVE
MOVING EAST INTO THE STATE. CONVECTION BEGAN TO FORM WITH THIS
FEATURE AROUND NOON AND LOOKED TO MOVE INTO NORTHWEST UTAH SO UPDATED
THE FORECAST EARLIER TO INCREASE THUNDERSTORMS FOR THE NORTHWEST THIS
AFTERNOON AND EVENING. THE DEEPER MOISTURE OVER THE SOUTH IS ALSO
BEGINNING TO FIRE UP AND WILL SUPPORT AFTERNOON AND EVENING
THUNDERSTORMS ONCE AGAIN. HEAVY RAINS UNDER SLOW MOVING STORMS WILL
AGAIN BE POSSIBLE...ALTHOUGH MUCH LESS THAN THE LAST FEW DAYS. BUFR
DATA ALREADY SHOWS SLC WITH AN INCREASINGLY STABLE AND DRY AIRMASS
WITH CDC FOLLOWING SUIT BY TOMORROW MORNING AND THEN CONTINUING
EASTWARD ACCORDINGLY. SUSPECT AIRMASS WILL NOT DRY AS FAST AS THE
MODELS HINT AND ISOLATED CONVECTION...MAINLY OVER THE SPINE OF UTAH
AND EAST...WILL DEVELOP AGAIN TOMORROW.

MID LEVEL RIDGE WILL CONTINUE TO DEVELOP ACROSS THE GREAT BASIN
AND RESULT IN A WEAK NORTHWEST FLOW UNDER THE DRYING AIRMASS WHICH
SHOULD OVERTAKE MOST OF THE STATE BY SUNDAY. THIS WILL MOST LIKELY
BE THE DRIEST DAY AS THE RIDGE AXIS WILL AGAIN SHIFT EASTWARD MONDAY
AND OPEN THE DOOR TO ANOTHER BOUT OF MONSOON MOISTURE. LATEST GFS
INDICATES THAT ISOLATED THUNDERSTORMS ON MONDAY...MAINLY OVER THE
SOUTH WILL GIVE WAY TO SCATTERED CONVECTION ON TUESDAY AS MOISTURE
CONTINUES TO SPREAD NORTHWARD. BY WEDNESDAY AND THURSDAY EXPECT
WIDESPREAD CONVECTION AS THE MONSOON WILL AGAIN DOMINATE. YESTERDAY
THE MODELS SUGGESTED ANOTHER PERIOD OF DRYING FOR THE LATTER PART OF
THE WEEK AND ON INTO THE WEEKEND BUT TODAY THINGS LOOK DIFFERENT
WITH MOISTURE HANGING AROUND INTO THE WEEKEND. IF THIS OCCURS GUSTY
SOUTHWEST WINDS WILL NOT MATERIALIZE AND FIRE PROBLEMS WILL REMAIN
SUBDUED WITH AFTERNOON AND EVENING THUNDERSTORMS REMAINING
STEADFAST.

&&

.FIRE WEATHER...WIDELY SCATTERED THUNDERSTORM WITH HEAVY RAIN
HAVE FORMED ACROSS FAR NORTHERN UTAH...ALONG THE NEVADA BORDER...
JUST DEVELOPING IN SOUTH CENTRAL UTAH AND ACROSS EASTERN UTAH.
DISTURBANCE MOVING ACROSS NORTHERN UTAH EARLY THIS EVENING WILL
ENHANCE ACTIVITY IN THE NORTH WITH HEATING OF THE DAY INCREASING
ACTIVITY IN THE SOUTHERN AREAS. MUCH DRIER AIR WILL FILTER
IN FROM THE NORTHWEST TONIGHT BEHIND SAID DISTURBANCE. SIGNIFICANT
DRYING AND MUCH LESS THUNDERSTORM ACTIVITY THIS WEEKEND. HUMIDITIES
WILL TREND DOWN SATURDAY AND SUNDAY AS DEW POINTS LOWER AND MAXIMUM
TEMPERATURES INCREASE BOTH DAYS. GENERALLY A LIGHT NORTHERLY FLOW
THIS WEEKEND...WITH ENHANCED DRAINAGE IN SOUTHWEST UTAH AT NIGHT.
LIGHTER NORTH FLOW ON SUNDAY WITH GRADUALLY SHIFT TO THE SOUTH ON
MONDAY. MOISTURE EXPECTED TO INCREASE TUESDAY AND WEDNESDAY WHICH
COULD RESULT IN SIGNIFICANT THUNDERSTORM COVERAGE AND HIGHER HUMIDITY
AGAIN.

&&

.AVIATION...TYPICAL WIND PATTERN EXPECTED AT SLC THIS EVENING WITH A
SWITCH TO DRAINAGE NEAR 03Z. HOWEVER...CONVECTION DEVELOPING FAR
WEST OF THE FIELD HAS A 20 PERCENT CHANCE OF PRODUCING GUSTY OUTFLOW
WINDS AFTER 00Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC.........YOUNG
FIRE WEATHER...TARDY
AVIATION.......B. SMITH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT...HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 27, 4:30 AM MDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 AM MDT FRI JUL 27 2007

UTZ001>016-019>021-517-518-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
430 AM MDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH ALONG WITH FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS
THE OUTLOOK AREA...AND BE MOST NUMEROUS ACROSS CENTRAL AND
SOUTHERN UTAH. HEAVY RAIN WILL BE POSSIBLE WITH THESE
STORMS...WHICH MAY LEAD TO ISOLATED INCIDENTS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR WILL GRADUALLY SPREAD ACROSS THE OUTLOOK AREA FROM NORTH
TO SOUTH OVER THE WEEKEND...RESULTING IN A DIMINISHING THREAT FOR
SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. MOISTURE IS
EXPECTED TO INCREASE ACROSS THE OUTLOOK AREA DURING THE MIDDLE
PORTION OF THE UPCOMING WEEK...WHICH WILL INCREASE THE RISK FOR
HEAVY RAIN AND ISOLATED INCIDENTS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:38 PM MDTSevere Thunderstorm WarningSLCTooele52 min
Jul 26, 8:37 PM MDTSevere Thunderstorm WarningSLCTooele38 min
Jul 26, 9:14 PM MDTSevere Thunderstorm WarningSLCSalt Lake46 min
Jul 26, 10:02 PM MDTSevere Thunderstorm WarningSLCSalt Lake22 min
Jul 27, 3:13 PM MDTSevere Thunderstorm WarningSLCWashington47 min
Jul 27, 4:04 PM MDTFlash Flood WarningSLCWashington116 min
Jul 27, 4:09 PM MDTSevere Thunderstorm WarningSLCWashington51 min
Jul 27, 4:39 PM MDTSevere Thunderstorm WarningSLCWashington51 min

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.